Antidepressants (SSRIs)

Hi everyone,

It’s my first time here. I was diagnosed with PPPD last month and I’ve been through lots of symptoms for the past three months. My ENT suggested SSRI/Lexapro and he said it’s not for depression but there are evidence that it may help the recovery. I’ve been very careful not to take any meds (I never took meds before this whole thing started) but the anxiety/attacks that i experienced since PPPD made me feel like maybe I should give it a try.
Just wanna know if you had a positive experience with SSRIs and do they really help the recovery ? If so, is it easy to come off of them ?

Thank you so much,

1 Like

Hi Daniel, welcome! I think SSRIs can definitely help some people with PPPD. But I believe Effexor/Venlafaxine (SNRI) is probably one of the best for PPPD. You might ask your doctor about trying that one, many people on this forum are on Effexor. My Neurologist said he likes to prescribe Effexor for PPPD. I would have tried Effexor myself but I have been doing well on Amitriptyline (among other things).

SSRI/SNRIs are not always the easiest to come off of (I personally had a tough time coming off Paxil, but I did it!). But I think once your are recovered and feel normal again with a happy life it is much easier to come off of antidepressants. Especially when you taper very slowly, such as 3-6 months.

Just one last bit of advice, no matter what medication you decide to try, start at a very low dose (probably 1/2 to 1/4 the dose the doctor recommends) for the first week so you can get used to how it makes you feel. I think many people fail medications simply because they started at too high a dose and then tried to increase the dose too quickly. Be patient and take your time, don’t rush it.

I’m glad you are willing to try a medication. Nobody wants to be on medications, I resisted for a whole year because I was stubborn, but I didn’t make any progress until I found the right medications.

Oh and it may help to bring this flowchart to your doctor, I know its for vestibular migraine, but the treatment plans for PPPD and vestibular migraine are very similar:
http://dizzy-doctor.com/resource/migraine_prevention_for_patients.pdf

The dizzy-doctor website is managed by Dr. Timothy Hain, a very well respected doctor in the field of otoneurology. I would recommend you take a look around on that website - its very good.

Take care,

Erik

1 Like

During my first 3 days with antidepressant meds, i noticed that symptoms have worsen. I woke up having a panic attack, feeling dizzy and my blood pressure gone high. But after a week, you will feel some improvements. You cannot immediately see the positive effect in just 1 or 2 weeks. It can take up to 3 weeks or more before you get back to normal. And lastly, you should not immediately stop once you feel better. You have to do it gradually by minimizing the dosage.

3 Likes

Thanks for the helpful tips around medication. My doctor recently prescribed me Lexapro. I took it for 2 days but felt so much worse. But I feel like I really need something.

Has anyone tried any other medication that has been effective?

Hi Mel and welcome.

Trouble is with SSRis, such as the Lexapro and many other ADs they do make people feel a lot worse before they start making them feel better. That’s just how it goes. The prescribing physician should have told you. I was once prescribed Citalopram, another SSRI but my own GP did tell me to expect to be worse for at least three weeks before I could expect to feel any better.

This is rather too general a question to receive any meaningful response I’m afraid. Your best way of finding information is to be much more specific and use the Search facility. Just key in your chosen drug and you should find lots of relevant threads. All the preventatives in regular use have been thoroughly discussed on relevant threads. As one example just try keying in ‘Lexapro’ and see. If you pick up on a relevant thread and add to it others will join in if they have anything to add I’m sure.

Please don’t cross post about the same thing, someone might mistake your intentions.